Consultant Physician, HIV/GU Medicine
Mortimer Market Centre
CNWL NHS Trust
London, United Kingdom
Laura Waters, MD, has disclosed that she has received consulting fees from Cipla, Gilead Sciences, Janssen, Merck, Mylan, and ViiV Healthcare.
Because modern ART offers consistently high virologic efficacy, increasing focus has shifted to potential long-term adverse events including weight gain, an endpoint garnering significant recent attention. Historically, ART-associated weight gain was often desirable, as individuals with weight loss secondary to profound immunosuppression experienced a “return to health.” However, many people, particularly those on clinical trials, now initiate ART at high CD4+ cell counts and normal or elevated baseline weight. For these individuals, ART-associated weight gain may be undesirable, pushing some into overweight or obese categories.
Weight Gain and ART
Large cohorts, followed by analyses of randomized controlled trials, have demonstrated fairly consistent risk factors for excessive weight gain on ART including female sex, black race, older age, and first-line therapy vs suppressed switch. Integrase inhibitors, particularly second-generation dolutegravir (DTG) and bictegravir, and tenofovir alafenamide (TAF) have been most associated with weight gain, whereas tenofovir disoproxil fumarate (TDF) appears relatively protective. Similarly, the lower rates of weight gain in first-line trials of the NNRTI doravirine make it an obvious candidate for scrutiny.
We have been reminded that baseline demographics are crucial in interpreting weight gain data. For example, the ADVANCE trial of DTG administered with emtricitabine and either TAF or TDF was conducted in an almost exclusively black and 59% female population and demonstrated higher rates of weight gain than “typical” first-line ART trials recruiting mainly white male participants.
Key Clinical Questions
In considering the effect of ART selection on weight changes, several unanswered questions remain including the mechanisms of action, the metabolic and other health implications, and the optimal interventions for controlling weight gain. It is not yet clear whether a switch away from an integrase inhibitor and/or TAF would yield weight loss. Furthermore, the apparently small lipid changes associated with TAF use in clinical trials may be more significant in older, real-life populations, especially if accompanied by metabolic perturbation.
Postulated contributors to weight gain on ART thus far include:
Much can be learned from the field of psychiatry and its well-described phenomenon of antipsychotic-induced weight gain (AIWG). Numerous mechanisms for such weight gain have been investigated, including the effect of risperidone on the gut microbiome and the likely role of genetic polymorphisms; in the setting of HIV, similar identification of polymorphisms could help to pinpoint those most at risk of weight change on ART. Placebo-controlled trials in AIWG have demonstrated the benefit of cognitive–behavioral therapy, particularly in combination with pharmacologic interventions such as metformin. Because of its weight suppressive effect as well as its ability to inhibit atherosclerosis progression and T-cell activation, metformin is a likely candidate for investigation in persons with HIV in the near future.
Current Patient Counseling
While we await clearer answers to remaining questions, weight gain must be included during counseling of those who are initiating or switching ART, particularly when an integrase inhibitor or TAF may be used. All clinicians supporting persons with HIV should ensure that they receive clear, accurate, and comprehensive information about healthy lifestyle including diet, exercise, smoking cessation, and alcohol use. An understanding of satiety and energy expenditure will help us to provide better information with appropriate empathy; the “resetting of baseline” is well understood in the field of obesity, and it may well be that the weight gained rapidly in ART trials may be much slower to lose, regardless of intervention employed.
Have you seen evidence of weight gain with ART in your practice setting? How does this affect your choice of ART and patient counseling? Join the conversation by providing your thoughts in the comments section or by answering the poll.
You are accessing CCO's educational content today as a Guest user.
If you would like to continue with free, full access to the CCO Web sites, including free CME/CE credits, please click the button below.